Chat and Community Forums Closed

Due to the popularity of social media, we have seen decreasing engagement on our forums and chat. Please know we want to keep talking to you about epilepsy, seizures, and what you need. We want to stay connected with you.

Community Forum

Keppra and Extreme Exhaustion

Hey guys, So I just transitioned on to 500 mg of Keppra (Once in the morning and twice at night) in the last month and I am finding that I will have bouts of extreme exhaustion out of nowhere. I understand that this is a side effect, but I'm just wondering if anyone has any tips with regards to how to deal with it. I work full time so having a nap generally isn't an option, and I'm trying not to drink coffee as I find it makes me more vulnerable to seizures. Thanks in advance for your help!

Comments

Re: Keppra and Extreme Exhaustion

I am in the same boat more or less, and I take a higher dose at night because that is when my seizures occur. I seem to need 9-10 hours of sleep at night, and I find it extremely difficult to get out of bed in the mornings. It can take me a good hour or two to really feel awake once I am up. Unless I've had a seizure, which wipes me out for the entire day, I am fine once the day gets going.

My post is mostly to let you know you're not alone. I, too, would like to hear ideas on dealing with the exhaustion. Caffeine isn't an option for me, either.

Re: Keppra and Extreme Exhaustion

Hey MasterJen,

Thanks for your reply. Just knowing that I'm not alone helps a lot. Sometimes I feel like people think that I just need to sleep more to feel better, but feeling tired after already 9 hours isn't great, as you know. I've started doing yoga after work (low intensity, on a dvd in my room) and I find that helps relax me. It doesn't really address the extreme fatigue but its a step. I will also drink herbal teas sometimes and I make sure to keep my waterbottle at my desk all day so I can keep hydrated.

Do you find that the Keppra gives you mood swings? I find it hard to distinguish whether I am legitimately grumpy or its just the medication. Just lately though I feel more quick to anger and sadness. Have you (or anyone else) experienced this??

Thanks for your help! :)

Re: Keppra and Extreme Exhaustion

Hi you guys, I take keppra as well but 1000 mg twice a day. When I first started taking it, I had mood swings, and extreme exhaustion as well.

I think it's mainly time that helps.

Things that I do that may help:

- I try doing yoga as often as possible or if possible go to the gym 2x a week

- I eat vitamins everyday, mainly B50 because it helps your neuro stability

- I go a acupuncturist every 2 weeks

- I drink ginseng tea everyday for I saw there was a study in 2005 for epilepsy and it helps boost energy and seizure prevention

- Try keeping a positive attitude!

My exhaustion is not completely cured and sometimes I do get bouts of sleepiness but my energy level is wayy better than before. I do get 8 hrs of sleep each night but I wake up 6am every morning. I don't drink coffee, alchol and don't smoke.

Hope this helps! You're not alone!

Re: Keppra and Extreme Exhaustion

Chaoc- Just wondering, how long did it take for the side effects to ease up? My husband is going through these things right now. He's only been on the Keppra for a month though. He is hating how he feels on the meds. He started out on Lamictal first and he actually felt great on it, but then developed a rash, so they took him off and put him on Keppra. Now he feels like crap. Also, what exactly does the acupuncture help with- seizure control? managing side effects? We are interested in trying anything that might help. Thanks!

Re: Keppra and Extreme Exhaustion

For me it took a couple of months or more but obviously it's different for every person. I used to hate Keppra so much but now, I've been taking it with Epival as a helper drug and I've been seizure free for more than 6 months. There is a new drug that's coming out in 6 months that my neurologist told me of that's said to be a better version of keppra and with way less side effects so I'm waiting for that drug as we all are.

I've tried Lamictal before and Topamax as well and it was hell on earth with those  two drugs for me. I can understand what your husband is going through.

As for the acupuncturist, it really helps. Acupuncture can directly help the nervous system so I would say it helps seizures and the side effects. After doing it, you feel refreshed and energized. Make sure you read up on it and the acupuncturist before your husband goes to one though.

Re: Keppra and Extreme Exhaustion

I am currently on 3000 mg of Keppra (1500 in the morning 1500 in the evening) and having the same problems, what I've noticed to be the most helpful is physical exercise of any sort -- even just going for a walk. If you live close enough to your workplace, try walking to work whenever you can, it'll help keep you more awake.

Also, healthy eating habits and avoiding overeating have helped me quite a bit. Instead of having 3 meals a day, I have 5 meals (more like snacks) a day. One might be a bowl of Fiber One, another might be cheese and crackers, but it really seems to keep the after-meal sleepiness from happening in conjunction with exhaustion from the Keppra.

But I agre with Chaoc, try keeping a positive attitude. Experiment different ways of fighting it, I hope you find out what helps you most!

Re: Keppra and Extreme Exhaustion

Thanks for the great ideas! Several small meals in a day and increased hydration are definitely the first things I will try. As well, of course, as keeping a positive attitude :)

Re: Keppra and Extreme Exhaustion

Hi Lulugirl
I will make a point of drinking more fluid - that is a really good idea. I walk almost everyday, and do a more strenuous exercise routine at least 3 times a week. The exercise routine does help with the fatigue, I must admit, but seizures are still uncontrolled and when I have a seizure the harder exercise goes out the window for a couple of days. Funny, huh? More strenuous exercise = less fatigue! Oh well, I won't even bother trying to figure that one out.

Keppra is being increased gradually, and so far (500 mg AM and 1000 mg PM) no huge issues with mood. I'm keeping my fingers crossed! Keep me posted on how things are going for you.

Re: Keppra and Extreme Exhaustion

I have been on Keppra for a few years, and it makes me very sleepy. All I can say is don't go to bed too late. The sleepiness in the morning is still with me every day even though I've been on it for a few years. A side effect of all anti-convulsants is sleepiness. It gets worse when you're on high doses. When you get up start moving around and doing things and that might help you start feeling more awake. I've been going through seizures for about 25 years trying just about all anti-convulsants, and doing the moving around and stuff is the only thing that has worked for me. I've been trying coffee, and that isn't any help at all to me. 

Re: Keppra and Extreme Exhaustion

Thanks for suggesting this. I must admit, when I am feeling sleepy from the medication (ie. not due to lack of sleep) I typically don't force myself to get moving. It is worth a try!!

Re: Keppra and Extreme Exhaustion

I take extra Calcium with vitamin D,Black Cohosh, Coenzyme Q10,and Centrum Advantage. Not all multivitamins contain Molybdenum, Manganese, Selenium, Lutein, and Lycopene, but Advantage does. I also make sure to get extra iron and fibre in my diet.

I miss fewer than 4 days of work a year and I've never had an LTA. :)

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline
P